Clinical outcomes of cardiac surgery patients undergoing therapeutic plasma exchange for heparin-induced thrombocytopenia.
Journal Article (Journal Article)
BACKGROUND AND OBJECTIVES: Heparin-induced thrombocytopenia (HIT) is an antibody-mediated condition that leads to thrombocytopenia and possible thrombosis. Patients with HIT who require cardiac surgery pose a challenge as high doses of heparin or heparin alternatives are required to permit cardiopulmonary bypass (CPB). Intraoperative therapeutic plasma exchange (TPE) is a valuable adjunct in the management of antibody-mediated syndromes including HIT. The clinical impact of TPE on thromboembolic events, bleeding and mortality after heparin re-exposure is not well established. We hypothesized that TPE with heparin re-exposure will not lead to HIT-related thromboembolic events, bleeding or increased mortality after cardiac surgery with CPB. MATERIALS AND METHODS: We reviewed 330 patients who received perioperative TPE between September 2012 and September 2017. RESULTS: Twenty four patients received TPE for HIT before anticipated heparin use for CPB. Most patients were males (79%) scheduled for advanced heart failure therapies. Three patients (12·5%) died within 30 days after surgery but none of the deaths were considered HIT-related. Thromboembolic events (TE) occurred in 3 patients within 7 days of surgery; of those, two were possibly HIT-related. CONCLUSION: Therapeutic plasma exchange with heparin re-exposure was not strongly associated with HIT-related thrombosis/death after cardiac surgery with CPB.
- Moreno-Duarte, I; Cooter, M; Onwuemene, OA; Ghadimi, K; Welsby, IJ
- February 2021
Volume / Issue
- 116 / 2
Start / End Page
- 217 - 224
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)